North Carolina, 2026Drought in North Carolina, February 17 to 28, 2026
February 17 to 28, 2026 · NWS MHX · 1 event in 1 county or zone
Severe (D2) drought conditions developed across almost half of Washington County from mid February to the end of February according to the US Drought Monitor.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe (D2) drought conditions developed across almost half of Washington County from mid February to the end of February according to the US Drought Monitor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Feb 16, 8:23 PM EST, 3 hours 37 minutes earlier. Its key messages:
- 1) Warming trend this week with well above normal to near record high temperatures are expected Wednesday into this weekend. MARINE...Gale conditions will hold on through later this afternoon across the central coastal waters. Small Craft conditions persist elsewhere.
Area forecast discussion, Feb 16, 8:23 PM EST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
823 PM EST Mon Feb 16 2026
.WHAT HAS CHANGED...
Have removed Pamlico Sound from SCA suite, and have SCA's in
effect now for all coastal waters.
Some potential for dense fog tonight over the coastal plain.
Increasing chances for showers Thursday through early this
weekend.
&&
.KEY MESSAGES...
1) Warming trend this week with well above normal to near
record high temperatures are expected Wednesday into this
weekend.
MARINE...Gale conditions will hold on through later this
afternoon across the central coastal waters. Small Craft
conditions persist elsewhere.
&&
.DISCUSSION...
KEY MESSAGE 1...A welcome break from cold as temps climb to
well above normal mid to late week as high pressure slides
offshore bringing southerly winds across the region. Highs
forecast to climb into 70s away from the coast Wednesday through
Saturday, while cold waters will keep temps along the coast
cooler, mainly in the 50s OBX and 60s southern coastal sections.
Some inland locations may approach record temps, which are
generally in the low 80s inland, but periods of clouds and
chances for widely scattered showers as a few weak systems
traverse the area late in the week may keep temps a few degrees
below record levels.
&&
.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
Winds will relax this evening as high pressure builds in. There
will be a chance for fog and low stratus late tonight into
Tuesday morning. Some of the fog may be dense. At this time have
kept dense fog out of forecast but do have visibilities
dropping to LIFR (3/4 mi) after around 09Z. If fog does form
early Tuesday morning, it may be slow to mix out, potentially
lasting until 14Z or so.
Outlook (Tuesday afternoon through Friday): Predominantly VFR
flight conditions are expected through much of the work week,
though patchy fog possible each late night and early morning.
&&
.MARINE...
Small Craft conditions continue for all coastal waters.
Conditions will improve quickly this evening with all areas
seeing wind gusts drop below 25 kt before midnight. Seas will be
much slower to subside due to backswell from the offshore low
pressure system. Seas will still be 6-10 ft tomorrow morning,
and will only drop to 5-7 ft by early tomorrow night.
Outlook: Gradients tighten Wednesday as a system passes to the
north bringing the potential for SCA winds and seas across the
coastal waters. Conditions improve Thursday into Friday but
another round of SCA possible late in the week as another low
pressure system traverses the region.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 5 AM EST Thursday for AMZ150.
Small Craft Advisory until 8 AM EST Thursday for AMZ152-154-
156.
Small Craft Advisory until noon EST Tuesday for AMZ158.
&&
DISCUSSION...SGK
AVIATION...TL
MARINE...SGKHazardous weather outlook, Feb 16, 8:56 PM EST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
856 PM EST Mon Feb 16 2026
NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-180200-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
856 PM EST Mon Feb 16 2026
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Washington
- When
- February 17, 12:00 AM EST to February 28, 11:59 PM EST
- Where
- Washington forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.839, -76.569 (the zone’s center; the record gives no point)
Severe drought conditions developed across about half of Washington County from February seventeenth through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Kansas, February 17, 20261 death · 70 kt wind · 16 events
- Flood in California, February 17 to 18, 20261 death · 1 injured · 1 event
- Cold in Arizona, February 17, 20261 death · 1 event
- Wildfire and High Wind in Oklahoma, February 17 to 24, 20264 injured · $717,000 · 58 kt wind · 6 events
- Wildfire and High Wind in Texas, February 17 to 25, 2026$1.6 million · 63 kt wind · 21 events
- Wildfire and High Wind in Kansas, February 17 to 24, 20262 injured · $325,000 · 63 kt wind · 35 events
- Wildfire and High Wind in Oklahoma, February 17 to 24, 2026$51,000 · 60 kt wind · 6 events
- Winter Weather in Wyoming, February 17, 20263 injured · 6 events
- Blizzard and High Wind in South Dakota, February 17 to 18, 202663 kt wind · 25 events
- High Wind and Winter Weather in South Dakota, February 17 to 18, 202657 kt wind · 24 events
- High Wind in New Mexico, February 17, 202673 kt wind · 21 events
- Wildfire and High Wind in Texas, February 17 to 18, 202667 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308937.